Alert archive / Nebraska / Tornado Warnings in 2004
Tornado Warning 29, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 22, 2004, 8:32 PM CDT for York County, Nebraska. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 8:32 PM CDT (01:32 UTC)
- Expired
- May 22, 2004, 9:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County York County, NE
The radar
The Grand Island radar (KUEX), 93 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2882 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 4.2
- Supercell composite
- 16.7
The text
As transmitted, in the capitals the NWS used until 2016.
473 WFUS53 KGID 230132 TORGID NEC185-230230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HASTINGS NE 832 PM CDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * TORNADO WARNING FOR... YORK COUNTY IN EAST CENTRAL NEBRASKA * UNTIL 930 PM CDT * AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED NEAR MCCOOL JUNCTION...OR ABOUT 9 MILES SOUTH OF YORK...AND MOVING NORTHEAST AT 20 MPH. HAIL TO THE SIZE OF BASEBALLS ARE ALSO POSSIBLE WITH THIS STORM. * THE TORNADO IS EXPECTED TO BE NEAR... YORK AROUND 840 PM CDT... WACO AROUND 855 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING FOR SOUTHEASTERN NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING FOR NORTH CENTRAL KANSAS. LAT...LON 4076 9775 4064 9758 4078 9731 4106 9733 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 22, 2:18 PM CDT, 6 hours 14 minutes earlier.
Area forecast discussion, May 22, 2:18 PM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 218 PM CDT SAT MAY 22 2004 .SHORT TERM...TONIGHT GIVEN ITS A HANDFUL BY ITSELF. FOREMOST CONCERN REMAINS RELEGATED TO EJECTION OF STRONG UPR TROF OUT OF THE ROCKIES. IMMEDIATE SVR THREAT TIED TO INCREASING LL WAA OVR WARM FRONT/OUTFLOW BOUNDARY MERGER WHICH IS SLOWLY MIXING NWD THROUGH TIME AND ALG A BLUE HILL TO SYRACUSE LINE. HIGH CLD SHIELD THINNING THROUGH TIME BUT HAD RETARDED DESTABILIZATION SOMEWHAT THROUGH THE MORNING AND LOOKS TO HOLD OFF INITIATION ALG BOUNDARY UNTIL 22-23Z TIME FRAME. INCREASING MID LVL FLW IN ASSOCN/W EJECTING UPR TROF AND ADVTN OF STEEP EML OVRTOP DEEP LL MSTR PLUME HIGHLITE TOR POTENTIAL ESP WITHIN ENHANCED BACKED LL CHANNEL N OF BOUNDARY AND EPS NE OF DVLPG TRIPLE POINT INTERSECTION TOWARD 00Z. SIGNIFICANT TOR POTENTIAL A REAL RISK AND LOOKING TO BE ALG A BLUE HILL TO YORK LINE THROUGH 02/03Z. AFT THAT...INCOMING COLD FRONT AND DEEPENING SYSTEM PROMISE HEALTHY DOSE OF RAINFALL...ESPECIALLY I-80 CORRIDOR AND NORTH. COULD BE SOME LOCALIZED HEAVY RAIN GIVEN SIG MSTR FLUX AND FORCING BUT MOVEMENT LOOKS QUICK ENOUGH TO PRECLUDE FFA. .LONG TERM...SUNDAY THROUGH SATURDAY...UPPER SYSTEM TO PUSH THROUGH TONIGHT AND WILL CLEAR THINGS OUT FOR SUNDAY AND SHOULD CALM THINGS DOWN. SOUTHWEST FLOW TO CONTINUE INTO MIDWEEK AND WILL KEEP VERY SMALL CHANCES FOR PRECIP IN THE AREA. TIMING AND STRENGTH OF WAVES IN FLOW UNCERTAIN. WILL CONTINUE LOW POPS MONDAY AFTERNOON TO WEDNESDAY. WEAK RIDGING BUILDS INTO THE ROCKIES DURING MIDWEEK AS NEXT SYSTEM TRIES TO ORGANIZE ON WEST COAST. MODELS ARE TRYING TO GET HANDLE ON NEXT SYSTEM. MODELS TEND TO SLOW THE SYSTEM DOWN. WILL HOLD OFF ON ADDING PRECIP AT THIS TIME BUT WILL NEED TO CONTINUE TO MONITOR THIS SYSTEM GIVEN THE HOLIDAY WEEKEND AND RELATED ACTIVITIES. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM T/KISNER
Hazardous weather outlook, May 22, 8:32 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 832 PM CDT SAT MAY 22 2004 NEZ039>041-046>049-060>064-072>077-082>087-231200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS- POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK- 832 PM CDT SAT MAY 22 2004 ...TORNADO WATCH IN EFFECT FOR ALL SOUTH CENTRAL NEBRASKA UNTIL 11 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...REST OF TONIGHT A HIGH RISK OF SEVERE WEATHER WILL CONTINUE ACROSS ALL OF SOUTH CENTRAL NEBRASKA THROUGH TONIGHT. SEVERE TO POSSIBLY TORNADIC THUNDERSTORMS WILL CONTINUE TO PUSH ACROSS SOUTH CENTRAL NEBRASKA NORTH OF A CAMBRIDGE TO HEBRON LINE THROUGH THIS EVENING. GOLFBALL OR LARGER HAIL...WIND GUSTS UP TO 70 MPH AND A FEW STRONG TORNADOES WILL BE POSSIBLE UNTIL MIDNIGHT. THUNDERSTORMS ARE THEN EXPECTED TO DIMINISH IN COVERAGE QUICKLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY EARLY NEXT WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION. THESE DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL... HOWEVER AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK IS MINIMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL CONTINUE TO BE NEEDED THIS EVENING... ESPECIALLY ALONG AND NORTH OF HIGHWAY 6. KSZ005>007-017>019-231200- JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH- 832 PM CDT SAT MAY 22 2004 ...TORNADO WATCH IN EFFECT FOR ALL OF NORTH CENTRAL KANSAS UNTIL 11 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...REST OF TONIGHT A SLIGHT RISK OF SEVERE WEATHER WILL CONTINUE MAINLY EAST OF HIGHWAY 281 ACROSS NORTH CENTRAL KANSAS THROUGH THIS EVENING. ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTH CENTRAL KANSAS. THE MAIN THREAT WILL EXIST EAST OF HIGHWAY 281 WITH HAIL UP TO GOLFBALL SIZE...DAMAGING WINDS OF 70 MPH AND AN ISOLATED TORNADO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY EARLY NEXT WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION. THESE DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL... HOWEVER AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK IS MINIMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE REMAINDER OF THIS EVENING ESPECIALLY EAST OF HIGHWAY 281. AWJ
In the hours before
Local storm report, May 22, 7:30 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
730 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM FUNNEL CLOUD 4 NE BRADSHAW 40.92N 97.69W
05/22/2004 YORK NE TRAINED SPOTTER
&&
KISNERLocal storm report, May 22, 7:33 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
733 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL CARLETON 40.30N 97.67W
05/22/2004 2.00 INCH THAYER NE CO-OP OBSERVER
&&
KISNERLocal storm report, May 22, 7:39 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
739 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 8 NW GOTHENBURG 41.01N 100.27W
05/22/2004 88 MPH LINCOLN NE TRAINED SPOTTER
&&
KISNERLocal storm report, May 22, 7:48 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE HASTINGS NE
748 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 5 N GOTHENBURG 41.00N 100.16W
05/22/2004 88 MPH DAWSON NE TRAINED SPOTTER
&&
CORRECTED LOCATION OF EVENT.
KISNERLocal storm report, May 22, 7:52 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
752 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST LEXINGTON 40.78N 99.74W
05/22/2004 60 MPH DAWSON NE LAW ENFORCEMENT
0745 PM TORNADO 5 W LEXINGTON 40.78N 99.84W
05/22/2004 DAWSON NE PUBLIC
NEAR DARR
&&
KISNERLocal storm report, May 22, 8:06 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
806 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0756 PM FUNNEL CLOUD STROMSBURG 41.12N 97.59W
05/22/2004 POLK NE FIRE DEPT/RESCUE
&&
KISNERThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:02 PM CDT | Tornado Warning | GID | Webster | 43 min |
| May 22, 7:11 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper, York | 64 min |
| May 22, 7:28 PM CDT | Tornado Warning | GID | Fillmore | 17 min |
| May 22, 7:29 PM CDT | Tornado Warning | GID | Thayer | 16 min |
| May 22, 7:31 PM CDT | Tornado Warning | GID | York | 59 min |
| May 22, 7:32 PM CDT | Severe Thunderstorm Warning | GID | Clay, Nuckolls | 58 min |
| May 22, 7:33 PM CDT | Tornado Warning | GID | Dawson | 57 min |
| May 22, 7:35 PM CDT | Tornado Warning | GID | Valley | 55 min |
| May 22, 7:46 PM CDT | Tornado Warning | GID | Polk | 44 min |
| May 22, 7:47 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Phelps | 58 min |
| May 22, 7:48 PM CDT | Severe Thunderstorm Warning | GID | Hamilton | 42 min |
| May 22, 7:53 PM CDT | Tornado Warning | GID | Clay, Fillmore | 67 min |
| May 22, 8:24 PM CDT | Severe Thunderstorm Warning | GID | Sherman | 66 min |
| May 22, 8:26 PM CDT | Tornado Warning | GID | Polk | 49 min |
| May 22, 8:29 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 61 min |
| May 22, 8:34 PM CDT | Tornado Warning | GID | Thayer | 56 min |
| May 22, 8:37 PM CDT | Severe Thunderstorm Warning | GID | Hall, Howard | 53 min |
| May 22, 8:45 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 25 min |
| May 22, 8:54 PM CDT | Tornado Warning | GID | Fillmore | 36 min |
| May 22, 9:11 PM CDT | Flash Flood Warning | GID | Fillmore | 6 hr |
| May 22, 9:22 PM CDT | Tornado Warning | GID | Thayer | 53 min |
| May 22, 9:24 PM CDT | Tornado Warning | GID | Fillmore | 66 min |
| May 22, 10:00 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 30 min |
| May 22, 10:11 PM CDT | Tornado Warning | GID | Thayer | 49 min |
| May 22, 10:22 PM CDT | Flash Flood Warning | GID | Thayer | 6 hr |
Nearby
Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.